DEAR DR. GOTT: I am a 68-year-old woman from Africa. My systolic blood pressure is constantly high, but never above 170 or so. With carvedilol/indapamide, it comes down to about 148-150. My diastolic blood pressure, even without medication, never goes above 70 and is usually in the 60s. I am intrigued by why this is so.
Apart from this, my general health is very good to excellent. I am 5-foot-1 and weigh 130 pounds. I do aerobic/strength/weight exercises for one hour three times a week. My HDL is about 60, my LDL is about 210, and my C-reactive protein is almost nil. My glucose level is usually 100 or below.
I do not use salt, rarely eat out, snack on fruits and vegetables (mostly), do not smoke and do not drink excessively (maybe two glasses of wine per week). I do not use a lot of caffeine. I usually drink four cups of tea, half a cup of coffee and 32 ounces of water a day.
I still work, and my job as an educational consultant is not that stressful. A long time ago I was told that my heart was larger on the right side, and I’ve wondered if this will have an effect on my blood pressure.
My mother had hypertension and diabetes, both of which she controlled with diet for most of her life. She passed away at age 75. On the other hand, my father was very healthy except for kidney stones and passed away peacefully at the age of 96.
DEAR READER: You have a type of hypertension known as isolated systolic hypertension, common in older individuals because artery elasticity is reduced. Systolic pressure is the force blood exerts against arterial walls during contractions of the heart. Diastolic is the pressure exerted between beats. So essentially what is happening is that when your heart contracts, the artery wall doesn’t stretch as much, thus increasing pressure, whereas between contractions, pressure returns to normal.
The bottom line? You still have hypertension.
You state that your LDL “bad” cholesterol is 210. This is extremely high, since a normal level is 100-129 or lower. I hope that this is simply a mistake and you wrote your total cholesterol level rather than your LDL. If not, I urge you to speak to your physician about possible treatment options, such as niacin, omega-3 fish oil, flaxseed oil, or prescription cholesterol-lowering drugs, statin and non-statin alike. Combined with your hypertension, high cholesterol further increases your risk of heart attack and stroke.
Also remember that a diet high in fats such as certain meats, cheeses and other dairy items, snack foods, butter, luncheon meats and more, will raise the LDL level. These food items should be reduced or removed from your diet. You may benefit from reducing your tea intake. The caffeine in it is quite variable and can raise both systolic and diastolic values.
Now about your right-sided heart enlargement: I think you need to be seen by a cardiologist to have this further investigated. While you have had this a “long time,” seemingly without symptoms, it could be an indication of a problem such as pulmonary hypertension. How long is a “long time”? Years? Decades? How long have you had the hypertension? Did the two findings coincide.
Without knowing more about your health history, it is impossible for me to say whether your right-sided enlarged heart is to blame — in full or in part — for your hypertension. My feeling is that it isn’t, but I cannot say this with any certainty.
Make an appointment with your cardiologist to discuss your concerns. He or she is your best source for answers.
Readers who are interested in learning more can order my Health Reports “Understanding Cholesterol,” “Coronary Artery Disease” and “Hypertension” by sending a self-addressed, stamped No. 10 envelope and a $2 U.S. check or money order for each report to Dr. Peter Gott, P.O. Box 433, Lakeville, CT 06039. Be sure to mention the title(s), or print an order form from my website’s direct link: AskDrGottMD.com/order_form.pdf.
DEAR DR. GOTT: Thank you for your good advice column. Your article about lichen sclerosus helped me to diagnose my condition after being misdiagnosed for two years. Many thanks!
DEAR READER: I am glad I was able to help. I choose to answer certain questions for a number of reasons, including mass appeal (topics such as hypertension, cholesterol, etc.) that will interest many of my readers, topics that interest me, and common conditions that many people are embarrassed to discuss with their own physicians, such as lichen sclerosus. Often women and men will suffer in silence with a common, treatable condition simply because it affects a part of their body that is considered private.
Any doctor worth his salt will not ridicule, mock or otherwise humiliate a patient because of an embarrassing problem. Any physician who chooses to doesn’t deserve to practice. Medicine shouldn’t be about money or fame, but about helping.
DEAR DR. GOTT: I have a friend whose husband consumes well over the recommended doses of liquid and tablet forms of mineral supplements. He purchases approximately $1,000 worth each month. It consists of liquid vitamins, liquid calcium, glucosamine pills, liquid minerals, tablets of Prost (a men-only supplement), selenium, OPC, Sweet Eze, and more from a mail-order supplier who is a veterinarian. He also takes liquid glucosamine, flaxseed tablets and cinnamon tablets.
He is adamant about keeping this daily regimen. He also is a Type 2 diabetic and has been for most of his adult life. He is an OCD personality and has become downright mean over the years.
Is it possible to suffer intoxication of some sort from all this overdosing on supplements? His doctor just shakes his head and doesn’t really address the issue with my friend, saying, “He’s going to do what he’s going to do, and there’s nothing I can do until he decides to question it.”
The doctor has put him on medication for cholesterol, and instead of taking it properly, he loads up two weeks before a checkup and then stops right after. I think this is a lame response, but it’s none of my business except that I am witnessing the breakdown of my friend’s health from all the stress and strain she undergoes daily.
There must be other elders who are doing similar things, thinking they are doing something good, but is it really?
DEAR READER: There are two types of vitamins: water-soluble and fat-soluble. Those in the first category, if taken in excess, typically cause little or no harm and pass out of the body through the urine and feces. Those in the second category, however, are stored in the body, and when excessive amounts are consumed, can cause serious, even potentially life-threatening consequences.
Minerals also carry the potential for serious or life-threatening side effects when consumed in high doses, especially when taken long term.
Unfortunately, your friend’s husband’s physician is absolutely correct that he cannot do anything about the situation. It is similar to trying to help an alcoholic or drug addict who doesn’t want help; you cannot force someone to change who isn’t ready. Also, as with the alcoholic or drug addict, bodily damage may be occurring, including mental and emotional changes.
It’s my belief this individual is unintentionally causing himself damage in his misguided attempt to be healthful. An otherwise healthy person can get most, if not all, of his or her vitamin and mineral requirements simply by eating a proper, balanced diet. Some supplements may be recommended for vegetarians, vegans, or those with certain food allergies or intolerances, such as those who are lactose-intolerant.
I urge your friend to seek counseling. Trying to deal with this situation on her own clearly isn’t causing a change in her husband and is resulting in deteriorating health on her end owing to stress. While she may love her husband, she cannot continue this way. She should take a step back and perhaps visit an out-of-town friend or family member for a few days. This would allow her to relax and think about where she wants to proceed from here.
Readers who are interested in learning more can order my Health Report “Vitamins and Minerals” by sending a self-addressed, stamped No. 10 envelope and a $2 U.S. check or money order to Dr. Peter Gott, P.O. Box 433, Lakeville, CT 06039. Be sure to mention the title when writing, or print an order form from my website’s direct link: AskDrGottMD.com/order_form.pdf.
Filed Under: News